Montana, 2010Damaging Wind in Montana, August 10, 2010
August 10, 2010 · NWS TFX · 1 event in 1 county or zone
Late evening thunderstorms developed over Judith Basin County. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late evening thunderstorms developed over Judith Basin County. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 7:28 PM MST, 43 minutes earlier.
Area forecast discussion, Aug 10, 7:28 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 PM MDT TUE AUG 10 2010
.UPDATE...
TONIGHT...THUNDERSTORM ACTIVITY WILL CONTINUE TO WEAKEN THROUGH
THE EVENING BUT GUSTY WINDS AND HEAVY RAIN WILL CONTINUE NEAR
THUNDERSTORMS. WILL INCREASE POPS ACROSS THE NORTHEAST ZONES
AFTER MIDNIGHT DUE TO WEAK DISTURBANCES CONTINUING TO MOVE
THROUGH FLOW ALOFT. OTHERWISE...UPDATE TO FRESHEN FIRST PERIOD
POPS...WX...AND WINDS. ZELZER
&&
.AVIATION...
UPDATED 0000Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE PACIFIC NW WILL
CONTINUE TO PROVIDE A MOIST AND UNSTABLE SW FLOW ALOFT OVER THE
REGION THROUGH THE NEXT 24 HRS. SCATTERED THUNDERSTORMS DEVELOPING
OVER CENTRAL ID AND SW/WESTERN MT THIS AFTERNOON WILL SPREAD NE
ACROSS NORTH CENTRAL AND SW MT THROUGH THE REMAINDER OF THIS
AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE STRONG GUSTY WINDS
AND HAIL WITH LOCAL MVFR CONDITIONS IN THE IMMEDIATE VICINITY OVER
STRONGER CELLS. CONVECTION WILL GRADUALLY DIMINISH AFTER SUNSET WITH
A FEW SHOWERS/TSTORMS LINGERING LATER IN THE NIGHT OVER PORTIONS OF
NORTH CENTRAL MT. HOENISCH
&&
.PREV DISCUSSION...
/ISSUED 530 PM MDT TUE AUG 10 2010/
TONIGHT THROUGH THURSDAY...UPPER TROF REMAINS OVER THE PACIFIC
NORTHWEST WITH MOISTURE CONTINUING TO ADVECT OVER THE AREA. MODELS
INDICATE A SHORT WAVE EJECTING FROM THE TROF BASE EARLY THIS EVENING
WHICH WILL AID IN FOCUSING THUNDERSTORM ACTIVITY. THE COUNTY WARNING
AREA REMAINS UNDER A SLIGHT RISK CATEGORY FROM SPC AND SOME STORMS
COULD BECOME SEVERE LATE THIS AFTERNOON OR EARLY EVENING. BIGGEST
THREAT WILL BE HEAVY RAIN AND DAMAGING WINDS THOUGH LARGE HAIL
COULD ALSO OCCUR. BY WEDNESDAY AFTERNOON THE UPPER TROF APPROACHES
WESTERN MONTANA WITH SCATTERED THUNDERSTORMS DEVELOPING AGAIN
DURING THE AFTERNOON. MORE OF THE SAME ON THURSDAY AS THE UPPER
TROF BEGINS TO LIFT OUT OVER THE AREA. TEMPERATURES WILL BE NEAR
TO SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL
THURSDAY NIGHT THROUGH TUESDAY...A RATHER ACTIVE WEATHER PATTERN
WILL BEGIN THE PERIOD ON THURSDAY NIGHT...AS AN UPPER LEVEL TROF
DIVES SOUTH OUT OF ALBERTA INTO NORTH CENTRAL MONTANA. AS A
RESULT...THERE IS A GOOD CHANCE FOR PRECIPITATION OVER CENTRAL AND
NORTH CENTRAL MONTANA LATE THURSDAY NIGHT AND INTO FRIDAY
MORNING...WITH RAINFALL AMOUNTS OF 0.25 TO 0.50 INCHES POSSIBLE OVER
PORTIONS OF NORTH CENTRAL MONTANA. THUS THE CHANCES FOR
PRECIPITATION HAVE BEEN RAISED A BIT...ESPECIALLY OVER THE ROCKY
MOUNTAIN FRONT AND FOR AREAS BETWEEN GREAT FALLS AND LEWISTOWN. WITH
A CLOUD COVER AND PRECIP ON FRIDAY...EXPECT A RATHER COOL DAY OVER
NORTH CENTRAL MONTANA...WITH A BIT WARMER TEMPERATURES OVER
SOUTHWEST MONTANA...AS AFTERNOON HIGHS WILL BE JUST A FEW DEGREES
BELOW NORMAL OVER THE SOUTHWEST. THIS STORM SYSTEM WILL BE A FAST
MOVING SYSTEM...AS BY FRIDAY NIGHT...MOST OF THE PRECIPITATION
SHOULD HAVE EXITED THE REGION...AS WARMER...MORE SUMMER-LIKE AIR
STARTS TO MAKE ITS RETURN. FOR THE WEEKEND...FORECAST MODELS STILL
PROG A DRY AND WARM WEATHER PATTERN OVER THE REGION...AS AFTERNOON
TEMPERATURES RISE BACK UP TO NEAR SEASONAL READINGS...ALONG WITH DRY
CONDITIONS. FOR MONDAY AND INTO TUESDAY...A NEW UPPER LEVEL LOW WILL
BE DEVELOPING OVER THE PACIFIC NORTHWEST...RESULTING IN AN UNSTABLE
SOUTHERLY FLOW ALOFT DEVELOPING OVER THE REGION. THUS...THE CHANCES
FOR AFTERNOON/EVENING THUNDERSTORMS WILL START TO INCREASE OVER THE
AREA FOR MONDAY AND TUESDAY...AS AFTERNOON TEMPERATURES REMAIN NEAR
SEASONAL NORMALS. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 81 53 79 / 50 30 30 30
CTB 50 77 50 76 / 40 30 20 30
HLN 53 79 54 78 / 60 30 30 30
BZN 49 85 49 81 / 50 30 30 40
WEY 37 76 37 69 / 30 20 30 30
DLN 48 74 47 75 / 60 30 30 20
HVR 54 89 55 81 / 40 30 30 30
LWT 51 81 51 73 / 50 30 20 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 8:41 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
941 AM MDT TUE AUG 10 2010
MTZ008>015-044>046-048>055-111545-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
941 AM MDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
EVENING HOURS. SOME STORMS MAY BECOME SEVERE WITH HEAVY
RAIN...DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ047-111545-
BLAINE-
941 AM MDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 10, 5:08 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
608 PM MDT TUE AUG 10 2010
MTZ014-052-053-110045-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
608 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 645 PM
MDT...
AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BASIN...OR 16 MILES
NORTHWEST OF BOULDER...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM. WIND GUSTS UP TO 50 MPH ARE POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
MONTANA CITY... HELENA AND EAST HELENA...
LAT...LON 4700 11215 4677 11162 4633 11145 4615 11232
4634 11246 4639 11241 4641 11233 4660 11230
4664 11233 4665 11242 4669 11243 4669 11251
TIME...MOT...LOC 0007Z 241DEG 23KT 4641 11231
13Local storm report, Aug 10, 5:19 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
619 PM MDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 NW MELROSE 45.65N 112.71W
08/10/2010 M0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0.25 OF AN INCH OF RAIN FELL IN 15 MIN.
&&
WILLIAMSON DCSpecial weather statement, Aug 10, 5:47 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MDT TUE AUG 10 2010
MTZ014-052-053-110130-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
647 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 730
PM MDT...
AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HELENA...MOVING NORTHEAST AT 35 MPH. THIS
STORM HAS ALREADY PRODUCED WIND GUSTS TO AROUND 50 MPH IN THE HELENA
AREA.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
EAST HELENA...
YORK...
MONTANA CITY...
WINSTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4684 11167 4642 11144 4634 11202 4666 11212
TIME...MOT...LOC 0045Z 234DEG 36KT 4662 11192
HOENISCH
Special weather statement, Aug 10, 5:50 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT TUE AUG 10 2010
MTZ012-014-054-110130-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-
650 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...EXTREME
NORTHWESTERN MEAGHER AND SOUTHWESTERN CASCADE COUNTIES UNTIL 730 PM
MDT...
AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WOLF CREEK...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOLTER LAKE...
CRAIG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4724 11153 4684 11151 4674 11211 4721 11205
TIME...MOT...LOC 0049Z 242DEG 20KT 4700 11190
HOENISCH
Local storm report, Aug 10, 5:54 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
654 PM MDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 3 NE HELENA 46.63N 111.98W
08/10/2010 M52 MPH LEWIS AND CLARK MT ASOS
52 MPH WIND GUST MEASURED AT HELENA REGIONAL AIRPORT.
&&
HOENISCHSpecial weather statement, Aug 10, 6:00 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT TUE AUG 10 2010
MTZ015-052-055-110145-
GALLATIN MT-JEFFERSON MT-MADISON MT-
700 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GALLATIN...
NORTHERN MADISON AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 745 PM
MDT...
AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SHERIDAN...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
PONY...
NORRIS...
HARRISON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4593 11185 4560 11150 4543 11199 4556 11216
TIME...MOT...LOC 0100Z 226DEG 33KT 4557 11196
HOENISCH
Thunderstorm Wind, Judith Basin
- When
- August 10, 8:11 PM MST
- Where
- Judith Basin County, 2 mi ESE of Geyser
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.239, -110.461
A thunderstorm produced a wind gust to 65 mph at Geyser 2ESE.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253214.